South Dakota, 2008

Hail in South Dakota, August 13, 2008

August 13, 2008 · NWS ABR · 2 events in 1 county or zone

A severe thunderstorm moving across Lyman County produced large hail nearly up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm moving across Lyman County produced large hail nearly up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 13, 9:14 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 13, 9:14 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1014 AM CDT WED AUG 13 2008

.UPDATE...
NO CHANGES MADE TO MAX TEMP FORECAST FOR TODAY. INHERITED MAX T
GRID FITS QUITE WELL. DID ADJUST POPS/WX AND SKYCOVER FOR THE
REMAINDER OF TODAY...LIMITING LOW END SLIGHT CHANCE POPS AND
WEATHER COVERAGE FOR THE REST OF THE DAY TO THE SOUTHERN HALF OF
ZONES WHERE HIGHEST AMOUNTS OF REMNANT BOUNDARY LAYER
MOISTURE/INSTABILITY HAS THE BEST CHANCE OF INTERACTING WITH A
WEAK SURFACE TROF/WIND SHIFT WORKING SLOWLY SOUTH AND EAST TOWARD
SOUTHEASTERN SOUTH DAKOTA. ALSO...TAPERED DOWN SKYCOVER TO A VALUE
WHICH WOULD SUPPORT SUNNY WORDING TODAY...WITH CURRENTLY RATHER
LITTLE IN THE WAY OF CLOUDS AROUND...AND JUST SOME FEW-SCT
AFTERNOON CU EXPECTED LATER TODAY.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY
THERE ARE A COUPLE OF ISSUES TO CONTEND WITH IN THE SHORT TERM.
THE FIRST BEING PRECIPITATION CHANCES THIS AFTERNOON. THE SECOND
ISSUES IS WITH REGARDS TO TEMPERATURES AS AN UNSEASONABLY COOL
UPPER LEVEL LOW DROPS SSW INTO THE NORTHERN PLAINS.

A LARGE SECTION OF THE CWA SITS UNDER HIGH CLOUDS FROM BLOW OFF
FROM THUNDERSTORMS IN NEBRASKA. THIS HAS KEPT OVERNIGHT LOWS FROM
FALLING AS FORECASTED. AS OF 8Z...ALL SITES ARE REPORTING TEMPS IN
THE 60S. HAVE REMOVED THE MENTION OF FOG IN THE GRIDS WITH HIGH
CLOUDS OVERHEAD AND TEMP/DEW POINT SPREADS ARE PLUS 5 DEGREES.

TODAY...THE UPPER LEVEL CLOSED LOW OVER SASKATCHEWAN WILL SLOWLY
DROP SOUTHWARD...WITH A MID LEVEL IMPULSE EJECTING AROUND THE BASE
OF THE TROF AND INTO THE REGION. BOTH THE NAM/GFS INDICATE
INCREASING LOW LEVEL MOISTURE THROUGHOUT THE DAY...AHEAD OF THIS
WEAK MID LEVEL BOUNDARY. ML CAPES INCREASE TO OVER 2K J/KG THIS
AFTERNOON...HOWEVER THERE IS LITTLE SHEAR TO WORK WITH. THE NAM IS
FURTHER NORTH WITH THE INSTABILITY AXIS...HOWEVER BOTH MODEL SHOW
THE BEST LOCATION FOR INSTABILITY TO BE ACROSS WESTERN NEBRASKA.
HAVE INSERTED SLIGHT POPS ACROSS THE ENTIRE CWA THIS
AFTERNOON...BUT BELIEVE THE BEST LOCATIONS FOR PRECIPITATION WILL
BE EAST OF HIGHWAY 281. ANYTHING THAT DOES DEVELOP SHOULD DROP
SOUTH AND EAST INTO NEBRASKA AND IOWA THIS EVENING. ANOTHER MID
LEVEL SHORT WAVE WILL MOVE ACROSS WESTERN SOUTH DAKOTA LATE THIS
EVENING. THE NOCTURNAL LLJ TRIES TO STRENGTHEN AHEAD OF THIS MID
LEVEL TROF...HOWEVER IT MIGHT BE TOO LATE IN THE EVENING BEFORE
THUNDERSTORMS CAN DEVELOP...UTILIZING THE LLJ. AS SUCH...HAVE LEFT
IN THE SLIGHT POPS ACROSS THE WESTERN CWA THIS EVENING.

FOR THE REST OF THE SHORT TERM...MODELS CONTINUE TO AGREE WITH
TAKING THE UPPER LEVEL LOW SOUTHWARD ALONG THE FRONT RANGE OF THE
ROCKIES. HAVE INCREASED POPS ACROSS THE WESTERN CWA...AND DECREASE
POPS IN THE EAST WITH THIS PROJECTED MOVEMENT. HAVE ALSO BEGAN TO
REMOVE POPS IN OUR EXTREME NORTHEAST CORNER ON FRIDAY. HIGH PRESSURE
OVER MINNESOTA LOOKS TO FILTER IN DRIER AIR INTO THAT AREA WITH
EASTERLY WINDS.

AND FINALLY...TEMPERATURES WILL BE RATHER DIFFICULT WITH ABUNDANT
AMOUNT OF CLOUDS EXPECTED OVER THE NEXT COUPLE OF DAYS. HIGHS MAY
STRUGGLE TO REACH 80S ON SOME DAYS. AT THE SAME TIME...LOWS MAY
ONLY DROP OFF INTO THE LOWER 60S AS WELL. FOR THIS FORECAST
PACKAGE...HAVE INCREASED TEMPERATURES SOME TO BETTER MATCH
SURROUNDING OFFICES.

.LONG TERM...FRIDAY EVENING THROUGH SUNDAY NIGHT

MEDIUM RANGE MODELS ARE SHOWING PRETTY GOOD AGREEMENT ON THE
EXTENDED FEATURES. PLAN ON LEANING MORE ON THE GFS SOLUTION AS IT
SEEMS TO HAVE A BETTER HANDLE ON UPPER LEVEL H5 LOW AND ASSOCIATED
PRECIPITATION SHIELD. THE EXTENDED RANGE OPENS WITH H5 UPPER LEVEL
LOW MOVING SOUTH THROUGH WYOMING. THROUGH SUNDAY THIS LOW WILL
MEANDER THROUGH EASTERN COLORADO AND SOUTHWEST NEBRASKA. HAVE KEPT
WITH THE GOING THINKING THAT PRECIPITATION CHANCES IN THE
SOUTHERN PART OF THE AREA WOULD JUSTIFY A SLIGHT CHANCE CATEGORY
PROBABILITY. EXPECT REBUILDING UPPER LEVEL H5 RIDGE WILL BUILD
EAST ON THE NORTH SIDE OF THE LOW. THIS WOULD BRING A REX BLOCK OF
SORTS INTO THE AREA. THE ANTI CYCLONIC FLOW ALOFT AROUND THIS
FEATURE SHOULD HELP KEEP ANY WEATHER CONFINED TO THE SOUTH PART OF
THE REGION. TEMPERATURES LOOKED REASONABLE AND WERE KEPT WITH ONLY
MINOR MODIFICATIONS TO FACILITATE COORDINATION. A RELAXED SURFACE
PRESSURE GRADIENT WILL KEEP WINDS LIGHT AND DIRECTIONS HARD TO PIN
DOWN THROUGH THE PERIOD.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR THE REST OF THE DAY UNDER MOSTLY
CLEAR SKIES. VSBYS WILL BE UNRESTRICTED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...SD
LONG TERM...KEEFE
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 13, 3:16 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT WED AUG 13 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CDT WED AUG 13 2008 /316 AM MDT WED AUG 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THESE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP
LATER THIS AFTERNOON. SOME THUNDERSTORMS MAY BECOME STRONG WITH
BRIEF HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS AS THE MAIN
THREAT. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUE FOR
LOCATIONS ALONG HIGHWAY 281 AND POINTS WEST FOR THIS EVENING. NONE
OF THESE THUNDERSTORMS ARE EXPECTED TO REACH THE SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS EXISTS THROUGH FRIDAY
AS AN AREA OF LOW PRESSURE DROPS SLOWLY SOUTHWARD ACROSS THE AREA.
AT THIS TIME THE SEVERE WEATHER THREAT APPEARS TO BE LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The radar

The North Platte radar (KLNX), 208 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lyman

When
August 13, 1:43 PM CST
Where
Lyman County, 11.33 mi SSW of Reliance Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.690, -99.620

Hail, Lyman

When
August 13, 2:00 PM CST
Where
Lyman County, 11.91 mi S of Reliance Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.680, -99.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132037, 132038.